Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Aging With HIVAging With HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Outcome for 50+ with KS
Jun 23, 2008

A family member has been recently diagnosed with AIDS. His CD4 count is 80 but only contracted the virus just over two years ago. He is now on Truvada and Sustiva, with ABx and is waiting for chemo for the KS which is only on the skin. He is 55 and we don't really know how he will progress and whether we need to plan for a terminal illness. Please help.

Response from Dr. Moyle

I am sorry to hear about your family member. He is on a good choice of meds and as his CD4 rises and the chemo works, his KS will regress and new lesions will stop appearing. Sometimes new lesions get unmasked by inflammation as the immune system recovers, so allow, say, 6 months for the cessation of new lesions. This is not a terminal illness situation. This should be seen as a potentially serious issue that is now recognised and being treated. Your relative will begin to recover more full health. Some of the KS lesions will leave stains on the skin where they have been, but will otherwise flatten out.

CD4 recovers more slowly in older (>40) folks but it would be reasonable to expect a gain of 100 cells in the first year and maybe 30 each year after that, so it will be a while before his CD4 gets back to normal. His doctor will regularly monitor things like his kidneys and cholesterol, so he should get very good medical care going forward and can start working on delaying/preventing all the common disease of aging, the things that will affect his life in 20 or more years.

Hope this helps,

Dr. Moyle



Previous
Discomfort in armpits
Next
future treatment nano technology

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement